California, 2011

Dust Storm in California, July 3, 2011

July 3, 2011 · NWS PSR · 1 event in 1 county or zone

Isolated thunderstorms developed over portions of Imperial and Riverside counties during the early morning hours on July 3rd. Gusty thunderstorm outflow winds as high as 50 mph produced dense blowing sand and dust, especially across central Imperial county.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed over portions of Imperial and Riverside counties during the early morning hours on July 3rd. Gusty thunderstorm outflow winds as high as 50 mph produced dense blowing sand and dust, especially across central Imperial county. Visibilities down to zero miles led to the issuance of multiple dust storm warnings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 2, 7:51 PM PST, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 2, 7:51 PM PST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
851 PM MST SAT JUL 2 2011

.SYNOPSIS...
HUMIDITY WILL INCREASE WITH AN INCREASING CHANCE OF MOSTLY LATE
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS SUNDAY AND THE 4TH
OF JULY. BLOWING DUST IS EXPECTED IN THE DESERT AREAS AHEAD OF THE
THUNDERSTORMS. IT WILL NOT BE AS HOT SUNDAY. A SLIGHT CHANCE OF
MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS WILL PERSIST THROUGH
THE END OF THIS COMING WEEK.

&&

.DISCUSSION...
THE HOTTEST DAY ACROSS THE REGION IN FIVE YEARS AND AN INCREASE IN
MOISTURE LEVELS YIELDED THE FIRST DOSE OF CONVECTION ACROSS THE
PHOENIX AREA THIS SUMMER. THE HIGH OF 118 AT SKY HARBOR BROKE THE
PREVIOUS RECORD OF 116 SET IN 1990 AND 117 IN YUMA TIED THE RECORD
HIGH FROM 1937. SOME OTHER NOTABLY HIGHS FROM OUR FORECAST AREA THIS
AFTERNOON INCLUDE 121 IN EAST MESA...120 IN GILA BEND...AND 119 IN
MARICOPA. WITH THE VERY HOT AND DEEP BOUNDARY LAYER...THE INFUSION
OF MOISTURE OVER THE EASTERN ARIZONA MOUNTAINS ALLOWED CONVECTION TO
DEVELOP EARLY IN THE AFTERNOON. SEVERAL LARGE OUTFLOW BOUNDARIES
MOVED DOWN OUT OF THE MOUNTAINS AND ACROSS THE DESERTS OF MARICOPA
AND PINAL COUNTIES PRODUCING WIDESPREAD WINDS GUSTING TO 40 TO 50
MPH. HIGHER GUSTS WERE PRODUCED BY ISOLATED SHOWERS/WEAK
THUNDERSTORMS...WHICH WERE AIDED BY A DRY ADIABATIC LAPSE RATE
EXTENDING TO ABOUT 550 MB/19000 FT.

ACTIVITY IS QUICKLY WINDING DOWN THIS EVENING WITH THE LOSS OF SOLAR
INSOLATION. CONVECTION CONTINUES ACROSS NORTHERN SONORA. HIGH
CONFIDENCE THAT THERE WILL BE A SIGNIFICANT PUSH OF MOISTURE OUT OF
THE GULF OF CALIFORNIA AND INTO OUR WESTERN/CENTRAL FORECAST AREA.
THIS WILL COOL TEMPERATURES QUITE A BIT IN SOME AREAS. DESPITE THE
MOISTURE...A STRONG CAP WILL FORM INHIBITING STORM FROM DEVELOPING
WHERE MOST OF THE MOISTURE MOVED INTO SE CA/SW AZ.../THOUGH THEY
COULD ADVECT INTO THOSE AREAS LATER IN THE EVENING HOURS SUNDAY.
SOME DRIER AIR WILL ALREADY BE MOVING INTO SE AZ SUNDAY...LIMITING
THUNDERSTORM ACTIVITY THERE. OVERALL...EXPECTING ABOUT AS MUCH TO
SLIGHTLY MORE THUNDERSTORM ACTIVITY SUNDAY AS COMPARED TO TODAY.
AERIAL EXTENT AND VALUES OF POPS WERE ADJUSTED ACCORDINGLY.

PREVIOUS DISCUSSION...
A SIGNIFICANT COOL DOWN IS EXPECTED SUNDAY AS BOTH THE GFS AND ECMWF
SHOW DEEPER MOISTURE WORKING ITS WAY NORTHWARD INTO THE SONORAN
DESERT. ALTHOUGH HEAT INDICES ABOVE 105 DEGREES ARE EXPECTED
SUNDAY...LOCAL EXCESSIVE HEAT CRITERIA WILL NOT BE MET AND THE
WARNING WAS TRIMMED BACK IN TIME IN THE FORECAST PACKAGE ISSUED
EARLY THIS MORNING...ENDING EARLY SUNDAY MORNING. LOW-LEVEL MIXING
RATIOS IN EXCESS OF 8 G/KG WILL SUPPORT ISOLATED TO SCATTERED
THUNDERSTORMS DURING THE AFTERNOON AND EVENING. THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 40 MPH AND BLOWING
DUST WITH REDUCED VISIBILITIES. LATEST GUIDANCE IS HINTING THAT THE
ACTIVITY WILL CONTINUE WESTWARD OVERNIGHT AND INTO EARLY MONDAY
MORNING ACROSS SE CA.

ANOTHER ACTIVE DAY EXPECTED FOR THE 4TH OF JULY. STRONG MOISTURE
FLUX WILL AGAIN SUPPORT SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. GUIDANCE IS LIKELY FAILING TO ACCOUNT FOR THE
PRESENCE OF CONVECTION AND TEMPERATURES APPEAR TO BE TOO HIGH.
OFFICIAL FORECAST IS AGAIN WEIGHTED HEAVILY TOWARDS THE COOLER
ECMWF...RESULTING IN A DROP OF 5 TO 7 DEGREES FROM THE PREVIOUS
FORECAST.

TUE-SAT...CONDITIONS WILL REMAIN FAVORABLE FOR THUNDERSTORM ACTIVITY
THROUGH MUCH OF THE WEEK AS THE MONSOON HIGH REMAINS POSITIONED TO
OUR NORTH AND EAST. LATEST GFS/ECMWF ALSO SUGGEST THAT CONVECTION
MAY BE ENHANCED BY A CONTINENTAL PV FRACTURE TUE-THU. SLIGHTLY
WARMER AND DRIER CONDITIONS ARE EXPECTED LATE IN THE WEEK AS THE
FLOW BECOMES MORE SOUTHWESTERLY AHEAD OF A TROUGH ALONG THE WEST
COAST.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA AIRFIELDS...
WINDS ARE MOSTLY FROM THE EAST AT THIS TIME AND EXPECT THAT TO
CONTINUE THROUGH SUNDAY MORNING. OUTSIDE OF AN ERRANT
SHOWER...CONVECTIVE ACTIVITY IS OVER UNTIL SUNDAY AFTERNOON. WILL
HAVE TO KEEP AN EYE OUT FOR A POSSIBLE OUTFLOW BOUNDARY TONIGHT
COMING FROM STORMS OVER NORTHERN MEXICO. ADDITIONAL STORMS AND GUSTY
WINDS EXPECTED LATE TOMORROW AFTERNOON/EVENING.

SOUTHWEST ARIZONA AND AND FAR SOUTHEAST CALIFORNIA INCLUDING
KIPL...AND KBLH AIRFIELDS...
WINDS WILL TURN TO A SOUTHERLY DIRECTION TONIGHT AS VERY MOIST AND
SLIGHTLY COOLER AIR IS PUSHED OUT OF THE GULF OF CALIFORNIA AND INTO
THE SONORAN DESERT. SHOULD SEE SOME SHOWERS/STORMS FORM OVER NEARBY
LARGE MOUNTAINS SUNDAY AFTERNOON AND EVENING...THOUGH QUESTIONABLE
WHETHER THEY WILL BE ABLE TO MOVE INTO THE NEARBY DESERTS. COULD END
UP SEEING A LARGE CLUSTER OF STORMS MOVE WEST ACROSS PIMA/YUMA
COUNTIES PRODUCING GUSTY WINDS AND BLDU SUNDAY EVENING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
A MONSOON PATTERN WILL BE IN PLACE THIS COMING WEEK WITH A FOUR
CORNERS HIGH LEADING TO EAST AND SOUTHEAST FLOW ALOFT. THERE WILL BE
AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. THERE WILL BE
FLUCTUATIONS IN HUMIDITIES FROM DAY TO DAY BUT OVERALL...MINIMUM
HUMIDITIES ARE EXPECTED TO REMAIN AT OR ABOVE 15 PERCENT THROUGH
WEDNESDAY BEFORE SLOWLY DECLINING. SIMILAR TRENDS CAN BE EXPECTED IN
THE MAX HUMIDITIES. AS IS TYPICAL...MOST STORMS WILL PRODUCE MORE
WIND...WITH SOME POSSIBLE BLOWING DUST...THAN RAIN BUT WETTING RAIN
WILL BE POSSIBLE WITH INDIVIDUAL THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WARNING UNTIL 5 AM MST SUNDAY AZZ022-023-027-028.

     EXCESSIVE HEAT WARNING UNTIL 8 PM MST THIS EVENING
     AZZ020-021-026.

     EXCESSIVE HEAT WARNING UNTIL 5 AM MST SUNDAY AZZ025.

CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT THIS EVENING CAZ031>033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...INIGUEZ/HIRSCH
AVIATION...CDEWEY
FIRE WEATHER...CDEWEY
Hazardous weather outlook, Jul 2, 4:52 AM PST, 19 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
552 AM MST SAT JUL 2 2011

AZZ022-023-027-028-031300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
552 AM MST SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY AND TONIGHT FOR NEAR
RECORD TEMPERATURES. THERE ALSO IS AN ELEVATED THREAT OF GUSTY WINDS
FROM DISTANT THUNDERSTORMS THIS EVENING...WHICH HAVE THE POTENTIAL TO
PRODUCE AREAS OF BLOWING DUST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF
THE WEEK. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED
HEAVY RAIN...OCCASIONAL LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH
AND BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ031>033-031300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
552 AM MST SAT JUL 2 2011 /552 AM PDT SAT JUL 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY AND TONIGHT FOR NEAR
RECORD TEMPERATURES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF
THE WEEK. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED
HEAVY RAIN...OCCASIONAL LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH
AND BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-031300-
JOSHUA TREE NATIONAL PARK-
552 AM PDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF
THE WEEK. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED
HEAVY RAIN...OCCASIONAL LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH
AND BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-031300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
552 AM MST SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
AND THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED
HEAVY RAIN...OCCASIONAL LIGHTNING AND WIND GUSTS IN EXCESS OF 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Jul 2, 7:36 PM PST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
836 PM MST SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     DOWNBURST        3 ESE MESA              33.39N 111.69W
07/02/2011                   MARICOPA           AZ   BROADCAST MEDIA

            *** 1 INJ *** WOMAN INJURED BY A FALLING LARGE TREE LIMB
            AT SUPERSTITION SPRINGS MALL. TIME IS ESTIMATED.

&&

INIGUEZ
Local storm report, Jul 2, 8:47 PM PST, 4 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PHOENIX AZ
947 PM MST SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     DOWNBURST        3 ESE MESA              33.39N 111.69W
07/02/2011                   MARICOPA           AZ   BROADCAST MEDIA

            *** 1 INJ *** WOMAN INJURED BY A FALLING LARGE TREE LIMB
            AT SUPERSTITION SPRINGS MALL. TIME IS ESTIMATED.

0350 PM     NON-TSTM WND GST 7 NNE PHOENIX           33.63N 112.01W
07/02/2011  E50.00 MPH       MARICOPA           AZ   NWS EMPLOYEE

            SEVERAL POWER POLES BROKEN AT GREENWAY PARKWAY AND 32ND
            ST.

0615 PM     DUST STORM       CASA GRANDE             32.89N 111.74W
07/02/2011                   PINAL              AZ   TRAINED SPOTTER

            WND 15-18MPH WITH G TO 26 AND VSBY MUCH LESS THAN 1/4
            MI.IN BLOWING DUST AFFECTING BOTH I-10 AND I-8 NEAR THEIR
            INTERSECTION

0615 PM     DUST STORM       6 NNW PALO VERDE        33.42N 112.69W
07/02/2011                   MARICOPA           AZ   ASOS

            VSBY LESS THAN 1/4 MI. WND GUST TO 45MPH.

0626 PM     DUST STORM       CASA GRANDE             32.89N 111.74W
07/02/2011                   PINAL              AZ   TRAINED SPOTTER

            GUST TO 60MPH AND VSBY MUCH LESS THAN 1/4 MI.

&&

INIGUEZ
Special weather statement, Jul 2, 11:17 PM PST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1217 AM MST SUN JUL 3 2011

AZZ020-025-026-CAZ031-033-030815-
LA PAZ AZ-YUMA AZ-IMPERIAL CA-
1217 AM MST SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

LOCAL DUST STORM WARNING FOR...
  EASTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
  WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA
  SOUTHWESTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA

* COMMUNITIES IMPACTED: GORDON'S WELL...HOLTVILLE...WINTERHAVEN...
CIBOLA...GADSDEN...MARTINEZ LAKE...SOMERTON...YUMA...ANDRADE...KINTER
AND ARABY

* UNTIL 115 AM MST

* MAJOR HIGHWAYS IMPACTED INCLUDE:

I-8...
US 95...

* A LOCAL DUST STORM WARNING IS ISSUED WHEN WINDS HAVE GENERATED
LARGE AREAS OF BLOWING DUST OR BLOWING SAND THAT HAVE SUBSTANTIALLY
REDUCED VISIBILITIES...TO 1/4 MILE OR LESS...RESULTING IN VERY
HAZARDOUS DRIVING CONDITIONS IN SOME AREAS. BE READY FOR A SUDDEN
DROP IN VISIBILITY TO NEAR ZERO. IF YOU ENCOUNTER BLOWING DUST OR
BLOWING SAND ON THE ROADWAY OR SEE IT APPROACHING...PULL OFF THE ROAD
AS FAR AS POSSIBLE AND PUT YOUR VEHICLE IN PARK. TURN THE LIGHTS ALL
THE WAY OFF AND KEEP YOUR FOOT OFF THE BRAKE PEDAL.

&&

LAT...LON 3249 11483 3262 11482 3270 11475 3267 11531
      3342 11564 3341 11454 3268 11393 3244 11466

LEINS
Special weather statement, Jul 2, 11:47 PM PST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1247 AM MST SUN JUL 3 2011

CAZ031-033-030915-
IMPERIAL CA-
1247 AM MST SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

LOCAL DUST STORM WARNING FOR...
  IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA

* COMMUNITIES IMPACTED: CALEXICO...BRAWLEY...DESERT SHORES...EL
CENTRO...HOLTVILLE...IMPERIAL...OCOTILLO...PLASTER CITY...SALTON
CITY...WESTMORLAND AND MT. SIGNAL

* UNTIL 215 AM MST

* MAJOR HIGHWAYS IMPACTED INCLUDE:

INTERSTATE 8...

* A LOCAL DUST STORM WARNING IS ISSUED WHEN WINDS HAVE GENERATED
LARGE AREAS OF BLOWING DUST OR BLOWING SAND THAT HAVE SUBSTANTIALLY
REDUCED VISIBILITIES...TO 1/4 MILE OR LESS...RESULTING IN VERY
HAZARDOUS DRIVING CONDITIONS IN SOME AREAS. BE READY FOR A SUDDEN
DROP IN VISIBILITY TO NEAR ZERO. IF YOU ENCOUNTER BLOWING DUST OR
BLOWING SAND ON THE ROADWAY OR SEE IT APPROACHING...PULL OFF THE ROAD
AS FAR AS POSSIBLE AND PUT YOUR VEHICLE IN PARK. TURN THE LIGHTS ALL
THE WAY OFF AND KEEP YOUR FOOT OFF THE BRAKE PEDAL.

&&

LAT...LON 3307 11612 3309 11609 3342 11609 3343 11608
      3342 11603 3343 11482 3306 11476 3267 11527
      3263 11591 3261 11602 3262 11611

LEINS
Special weather statement, Jul 3, 12:34 AM PST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
134 AM MST SUN JUL 3 2011

AZZ020-CAZ031-032-031000-
LA PAZ AZ-RIVERSIDE CA-
131 AM MST SUN JUL 3 2011 /131 AM PDT SUN JUL 3 2011/

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

LOCAL DUST STORM WARNING FOR...
  EASTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA
  WEST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

* COMMUNITIES IMPACTED: RIPLEY...NICHOLLS WARM SPRINGS...DESERT
CENTER...MIDLAND...BLYTHE AND CHIRIACO SUMMIT

* UNTIL 300 AM MST/300 AM PDT/

* MAJOR HIGHWAYS IMPACTED INCLUDE:

INTERSTATE 10...
US 95...

* A LOCAL DUST STORM WARNING IS ISSUED WHEN WINDS HAVE GENERATED
LARGE AREAS OF BLOWING DUST OR BLOWING SAND THAT HAVE SUBSTANTIALLY
REDUCED VISIBILITIES...TO 1/4 MILE OR LESS...RESULTING IN VERY
HAZARDOUS DRIVING CONDITIONS IN SOME AREAS. BE READY FOR A SUDDEN
DROP IN VISIBILITY TO NEAR ZERO. IF YOU ENCOUNTER BLOWING DUST OR
BLOWING SAND ON THE ROADWAY OR SEE IT APPROACHING...PULL OFF THE ROAD
AS FAR AS POSSIBLE AND PUT YOUR VEHICLE IN PARK. TURN THE LIGHTS ALL
THE WAY OFF AND KEEP YOUR FOOT OFF THE BRAKE PEDAL.

&&

LAT...LON 3410 11430 3344 11454 3344 11573 3369 11572
      3383 11550 3409 11526

LEINS

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Imperial County Except the Lower Colorado River Valley

When
July 3, 12:47 AM PST to 2:15 AM PST
Where
Imperial County Except the Lower Colorado River Valley forecast zone
Reported by
Trained Spotter

Isolated thunderstorms developed across portions of Imperial county during the very early morning hours on July 3rd. The storms generated strong gusty outflow winds which led to dense blowing dust and sand in the area around Brawley. At 115 am, a trained weather spotter 3 miles southeast of Alamoria reported zero visibility in blowing dust. Winds were estimated to be between 40 and 50 mph.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350440.